Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 106, NWS Tucson, AZ

August 14, 2005Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 14, 2005, 11:13 AM MST for Pima County, Arizona. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 11:13 AM MST (18:13 UTC)
Expired
Aug 14, 2005, 11:44 AM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 86 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 11:34 AM MSTTSTM WND DMG1 Ssw Avra Valley, AZFENCE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 141813
SVRTWC
AZC019-141845-
/O.NEW.KTWC.SV.W.0106.050814T1813Z-050814T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1113 AM MST SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 1145 AM MST

* AT 1104 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PICTURE ROCKS...OR ABOUT 10 MILES 
  SOUTHWEST OF MARANA. THIS STORM IS MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3232 11120 3251 11121 3250 11151 3232 11148

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 141844
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1139 AM MST SUN AUG 14 2005

AZC019-141849-
/O.CAN.KTWC.SV.W.0106.000000T0000Z-050814T1845Z/
PIMA AZ-
1145 AM MST SUN AUG 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY IS 
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE STORM NEAR 
PICTURE ROCKS HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. 
SPOTTER REPORTS INDICATE STRONG WINDS NEAR 60 MPH OCCURRED WITH A 
RESIDENTIAL FENCE DAMAGED...PEA SIZE HAIL AND RAIN FALL RATES OVER 1 
INCHE PER HOUR.

LAT...LON 3232 11120 3251 11121 3250 11151 3232 11148

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:23 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 14, 9:23 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
923 AM MST SUN AUG 14 2005

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE INTO SOUTHWEST NEW
MEXICO TODAY AS ANOTHER DISTURBANCE DROPS DOWN THE CALIFORNIA COAST.
INITIALLY THESE TWO SYSTEMS WILL ENHANCE THUNDERSTORM DEVELOPMENT
TODAY...PARTICULARLY FROM TUCSON EAST. HOWEVER AS THE WEST COAST LOW
TURNS WINDS ALOFT TO THE SOUTHWEST ON MONDAY...DRIER AIR WILL SPREAD
INTO SOUTHERN ARIZONA. BY MIDWEEK...THUNDERSTORMS WILL BE CONFINED
ONLY TO THE MOUNTAINS. HIGH PRESSURE IS EXPECTED TO REDEVELOP OVER
NEW MEXICO BY NEXT WEEKEND...WHICH WILL BRING DEEPER MOISTURE BACK
INTO THE REGION.
&&

.DISCUSSION...RATHER BUSY THIS MORNING WITH FLASH FLOODING ACROSS
PARTS OF OUR CWA. THE MAIN CONCERN TODAY WILL BE THE POTENTIAL FOR
ADDITIONAL FLASH FLOODING AS STORMS CONTINUE TO DEVELOP AND MOVE
WESTWARD TOWARD THE LOWER DESERTS. THE NEXT AREA OF CONCERN WILL BE
TUCSON...GREEN VALLEY...SOUTHEAST PINAL COUNTY AND THE REST OF SANTA
CRUZ COUNTY. WILL LIKELY BE ISSUING ADVISORIES OR WARNINGS FOR THESE
AREAS YET THIS MORNING.
&&

.PREV DISCUSSION...ISSUED AT 619 AM MST SUN AUG 14 2005 BY PYTLAK.
CLOSED UPPER LOW CONTINUES TO THROW SURPRISES AT US THIS MORNING.
TSTMS HAVE FIRED AS EXPECTED AT THE NOSE OF THE DRY SLOT. WHAT I DID
NOT EXPECT WAS FOR THE PRECIP TO WRAP SO FAR BACK INTO SE AZ. KEMX
VWP IS SHOWING A WEAK E FLOW GRADUALLY LOWERING THROUGH THE
TROPOSPHERE, WHICH SUGGESTS THE DEVELOPMENT OF A COLD CONVEYOR
BELT. THAT IS AN INTERESTING DEVELOPMENT, BE NOT SURPRISING GIVEN
HOW WOUND UP THE LOW IS JUST S OF THE NM BOOTHEEL. WITH MORE SHOWERS
FILLING IN AS FAR W AS KTUS, HAVE DECIDED TO RAISE POPS A LITTLE
MORE FROM KTUS E, ADD SOME +RA WORDING TO ZONE 35, INCREASE THE
CLOUD COVER, AND LOWER TEMPS A NOTCH. IT WILL BE INTERESTING TO SEE
IF THE CLOUDS AND MORNING PRECIP CAN SHUT US DOWN LATER TODAY. KTUS
12Z SOUNDING SHOWS A TRIGGER TEMP OF ONLY 84F, BUT MODIFYING FOR
86/60 STILL YIELDS A CAPE AROUND 1300 J/KG.

ALSO NOTICED THE 06Z GFS CAME IN LOOKING SIMILAR TO THE 06Z ETA.
BOTH HAVE FAIRLY HIGH POPS BUT ARE MORE REASONABLE IN KEEPING THE
HEAVIER QPF IN THE E CWA. OUR CURRENT QPF FORECAST COVERS THAT
GENERAL IDEA. ALTHOUGH THE GFS LOOKS WAY OFF IN THE SHORT TERM, ITS
SOLUTION AFTER TONIGHT STILL LOOKS GOOD AND IN LINE WITH PREVIOUS
TRENDS, THE ENSEMBLE MEAN, AND OTHER MEDIUM RANGE MODELS. STARTING
MON THE SW FLOW WILL RESUME AND BRING DRIER AND MUCH WARMER AIR INTO
ALL OF SE AZ. INITIALLY THE SW FLOW WILL BANK TSTMS UP ALONG THE
RIM. BUT FOR TUE/WED/THU, THE MID LEVELS WILL SIMPLY BE TOO WARM TO
GET ANYTHING MORE THAN ISOLATED MOUNTAIN TSTMS. THE LOW LEVEL FLOW
WILL REMAIN WEAK, THOUGH, SO LOW LEVEL MOISTURE WILL NOT ENTIRELY
DEPART. THAT WILL SET THE STAGE FOR DAYS 5-7 ONCE THE WESTERLIES
RETREAT N AND THE W EXTENSION OF THE BERMUDA HIGH BUILDS BACK INTO
NM. BY DAY 6 THE GFS HAS OUR 700MB DEWPOINTS BACK UP TO MONSOONAL
LEVELS WITH 500MB TEMPS COOLING AFTER PEAKING AT AROUND -3C. THIS
2-3 DAY LULL WILL ALLOW TEMPS TO CLIMB BACK TO NORMAL, WHICH IN TURN
WILL ALLOW THE THERMAL LOW TO REDEVELOP AND OPEN THE DOOR FOR GULF
OF CA MOISTURE. WILL CONTINUE TREND OF SLOWLY BRING POPS BACK TOWARD
CLIMO NEXT WEEKEND.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:19 AM MSTFlash Flood WarningTWCCochise, Pima, Santa Cruz26 min
Aug 14, 9:45 AM MSTFlash Flood WarningTWCCochise, Pima, Pinal, Santa Cruz45 min
Aug 14, 11:35 AM MSTFlash Flood WarningTWCPima, Pinal, Santa Cruz55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.